Theoretical Economics
Journal of the Econometric Society
Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837
Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837
Theoretical Economics: Jan, 2021, Volume 16, Issue 1
https://doi.org/10.3982/TE4034
p. 25-47
David M. Kreps, Walter Schachermayer
We examine the connection between discrete-time models of financial markets and the celebrated Black--Scholes--Merton (BSM) continuous-time model in which ``markets are complete." Suppose that (a) the probability law of a sequence of discrete-time models converges to the law of the BSM model and (b) the largest possible one-period step in the discrete-time models converges to zero. We prove that, under these assumptions, every bounded and continuous contingent claim can be asymptotically synthesized, controlling for the risks taken in a manner that implies, for instance, that an expected-utility-maximizing consumer can asymptotically obtain as much utility in the (possibly incomplete) discrete-time economies as she can at the continuous-time limit. Hence, in economically significant ways, many discrete-time models with frequent trading resemble the complete-markets model of BSM.